JournalsjemsVol. 23, No. 12pp. 3995–4008

On a class number formula of Hurwitz

  • William Duke

    UCLA, Los Angeles, USA
  • Özlem Imamoglu

    ETH, Zürich, Switzerland
  • Árpad Tóth

    Eotvos Lorand University, Budapest, Hungary
On a class number formula of Hurwitz cover
Download PDF

This article is published open access under our Subscribe to Open model.


In a little-known paper Hurwitz gave an infinite series representation of the class number for positive definite binary quadratic forms. In this paper we give a similar formula in the indefinite case. We also give a simple proof of Hurwitz’s formula and indicate some extensions.

Cite this article

William Duke, Özlem Imamoglu, Árpad Tóth, On a class number formula of Hurwitz. J. Eur. Math. Soc. 23 (2021), no. 12, pp. 3995–4008

DOI 10.4171/JEMS/1097